Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 15, NWS Amarillo, TX

May 4, 2019Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this tornado warning at May 4, 2019, 7:22 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 23 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 7:22 PM CDT (00:22 UTC)
Expired
May 4, 2019, 7:45 PM CDT
In force
23 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 98 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 7:28 PM CDTTORNADO4 Ene Wimberly Place, TXSTORM CHASER VIEWED BRIEF TORNADO LOOKING NORTHEAST FROM ADRIAN. TIME OF TORNADO WAS ESTIAMTED BY RADAR AND VIDEO FEED.
May 4, 7:28 PM CDTTORNADO4 Ene Wimberly Place, TXSTORM CHASER VIEWED BRIEF TORNADO LOOKING NORTHEAST FROM ADRIAN. TIME OF TORNADO WAS ESTIMATED BY RADAR AND VIDEO FEED.
May 4, 7:50 PM CDTHAIL 1.758 W Vega, TXGOLF BALL SIZED HAIL REPORTED WEST OF VEGA ON I-40.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2019-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2019-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1456 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WFUS54 KAMA 050022
TORAMA
TXC117-359-050045-
/O.NEW.KAMA.TO.W.0015.190505T0022Z-190505T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
722 PM CDT Sat May 4 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  Southern Oldham County in the Panhandle of Texas...
  North central Deaf Smith County in the Panhandle of Texas...

* Until 745 PM CDT.
    
* At 722 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 10 miles west of Adrian, or 23 miles west of Vega,
  moving southeast at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3530 10301 3549 10281 3537 10233 3506 10278
TIME...MOT...LOC 0022Z 305DEG 22KT 3532 10284 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

MJG
1 follow-up statement
082 
WWUS54 KAMA 050034
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
734 PM CDT Sat May 4 2019

TXC117-359-050045-
/O.CON.KAMA.TO.W.0015.000000T0000Z-190505T0045Z/
Oldham TX-Deaf Smith TX-
734 PM CDT Sat May 4 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR SOUTHERN
OLDHAM AND NORTH CENTRAL DEAF SMITH COUNTIES...
    
At 733 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Adrian, or 13 miles northwest of
Vega, moving southeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation. Storm has produced verified 
         funnel clouds.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3531 10291 3545 10264 3537 10233 3506 10278
TIME...MOT...LOC 0033Z 300DEG 18KT 3537 10260 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

MJG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 4, 6:18 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 4, 6:18 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
618 PM CDT Sat May 4 2019

.AVIATION...
00Z TAF Cycle

VFR to MVFR ceilings with showers and thunderstorms expected at
all three TAF sites through about 05Z to 07Z Sunday at the Guymon
and Dalhart TAF sites and then 08Z to 12Z Sunday at the Amarillo
TAF site. VFR conditions expected to prevail at the Guymon and
Dalhart TAF sites after 06Z to 08Z Sunday. MVFR ceilings to
persist at the Amarillo TAF through around 15Z to 18Z Sunday and
then VFR after 18Z Sunday. Southeast to south and southwest winds
5 to 15 knots at all three TAF sites through 00Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 352 PM CDT Sat May 4 2019/

SHORT TERM (Tonight through Sunday Night)...

Showers and thunderstorms were developing in a surface convergence
area along a trough in southeast Colorado.  More showers and
thunderstorms are expected to develop off of the New Mexico
mountains as well this afternoon. At this point, it looks like the
best coverage of rain should be across the Oklahoma Panhandle and
the northern and eastern Texas Panhandle.  Some of the storms will
likely be severe with large hail and damaging winds the main
threats.  An upper level short wave trough over southeast Colorado
as well will push southeast across the northeast CWA overnight. This
short wave coupled with an upper level jet nosing into west Texas
will help with lifting the atmosphere.

Showers and thunderstorms will be possible again Sunday into Sunday
night ahead of a developing dryline along the New Mexico state line.
Rain coverage is not expected to be as extensive as this afternoon
and tonight as the dynamics will not be as strong.  However, some of
the storms Sunday and Sunday night could become severe with large
hail and damaging winds the main threats.

LONG TERM (Monday Night through Saturday)...

Medium Range Models have been consistently showing the low that
is cut off west of the CA coast slowly working east to near the
SRN tip of Nevada by Monday night. At the SFC a cold front is
forecast to slow as it reaches the KS border and some models show
it becoming quasi-stationary there. This front will be key to
exactly how this events unfolds and provides the greatest source
uncertainty.

A leading short wave is forecast rotate around the main upper
system and cross the area Monday afternoon and evening. A sfc
trough will bisect the area, mostly likely near or just west of
Amarillo to Stratford south of the front. Modest H7 thete-e
advection is noted across the region with good SFC-H85 theta-e
advection east of the trough and SB cape is forecast above 3000
j/kg by both GFS and NAM in that area. However, the ML cape is
forecast higher in GFS than the NAM and perhaps more importantly
the NAM holds onto a stronger inversion and cap around H8. The
difference is huge as the GFS develops significant convection with
the aforementioned s/wv while the NAM initiates little to
nothing. The ECMWF seems to the compromise. Given the uncertainty,
will maintain 20-30 POPs for possibility of ISO to SCT TSTM
coverage. Wind shear and cape will be adequate for any storm that
develops to become severe.

The aforementioned upper low near the SRN tip of Nevada is a key
as many significant severe events in the Panhandles area seem to
follow a track through that location, but other details remain
somewhat cloudy (like exact frontal position). So intrigue
continues to increase on Tuesday as the large scale lift from the
main upper comes into play. H7 theta-e will continue to increase
ahead of the system, especially per NAM and ECMWF, and dewpoints
may reach the magical 60 deg mark for some areas in the east
given good low level moisture advection. As mentioned position of
the SFC front that has been lingering to the north is going to
the be key. Although even the most agressive NAM keeps it hung up
directly over the PHs Tuesday, there is concern the the front will
be cold and dense enough that it easily could slip through the
area. In addition convection in SRN KS Monday evening could give
it a shove south. That said, med range models actually pull the
front back to the north in response to the approaching mid-upr
level low center, so it dropping into the region briefly might not
end the severe threat Tuesday. One other caveat that could come
into play is that despite model strong agreement in the
timing/track of the H5 low, this kind of baggy system can easily
slow down, throwing more wrenches into how everything may come
together and causing events to drag more into Wed. That all said,
the models currently are in good agreement wrt the H5 low and they
keep the frontal boundary over or to the north of the area and we
will run with that for now. NAM depiction of the SFC low and
assoc boundaries over the area is somewhat unnerving as it would
lead to even more potential for a significant severe event, with
a heavy bonus given moisture present. Will have to see where the
N/S SFC trough/dry line feature ends up, but expect all but far
western counties will be in play for SVR potential, if not the
entire CWA given favorable cape and wind profiles. Higher POPs and
thunderstorm threats will carry over into the overnight period
given current timing. Lingering POPS continue into Wed across the
east as models finally push the front through the area as the
upper system clears to the northeast. Late Wed and into Thu will
be cooler and eventually drier behind the front and in fact the
this front may keep highs below normal the remainder of the period
as there is significantly cooler air in its wake.

The upper low is forecast to be immediately replaced by another
in the SW US and therefore SW mid-upr level flow continues. There
is not good agreement wrt how soon this system will influence the
region, as 00Z models were drier and cooler, but most 12z model
runs seem to bring moisture and POPs back as early as Friday
(more of cool overrunning variety initially) and continue to show
at least low precip potential into the weekend with more
convective potential just beyond the forecast period on Sunday.

Gittinger

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11
Hazardous weather outlook, May 4, 7:02 PM CDT, 20 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Amarillo TX
702 PM CDT Sat May 4 2019

OKZ001>003-TXZ001>020-317-051100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
702 PM CDT Sat May 4 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms are expected across the Oklahoma and
Texas Panhandles later this afternoon through tonight. Some storms
will have the potential to become strong to severe, with large
hail and damaging winds the primary hazards. In addition, an
isolated tornado or two cannot be ruled out mainly this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible at times through the period across
much of the Oklahoma and Texas Panhandles. Storms that develop
during will have the potential to become severe, with large hail
and damaging winds being the primary hazards. The greatest threat
will likely occur Tuesday and possibly into Wednesday, however
severe storms will also be possible Sunday and Monday along the
dry line.

.SPOTTER INFORMATION STATEMENT...

Spotter groups and emergency management officials across the
Oklahoma and Texas Panhandles should remain alert and be ready
for possible activation late this afternoon and evening.

Schneider

In the hours before

Special weather statement, May 4, 3:44 PM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
344 PM CDT Sat May 4 2019

OKZ001-042115-
Cimarron OK-
344 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 415 PM CDT...

At 344 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Black Mesa Park, or 23 miles northwest of Boise
City, moving east at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10229 3682 10229 3689 10288 3700 10288
TIME...MOT...LOC 2044Z 271DEG 18KT 3698 10279

LG
Special weather statement, May 4, 4:40 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Amarillo TX
440 PM CDT Sat May 4 2019

OKZ001-042215-
Cimarron OK-
440 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIMARRON COUNTY
UNTIL 515 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Campo, or 17 miles north of Boise City, moving east at
30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Cimarron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10204 3677 10207 3690 10264 3700 10263
TIME...MOT...LOC 2140Z 274DEG 24KT 3698 10254

LG
Special weather statement, May 4, 5:04 PM CDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
504 PM CDT Sat May 4 2019

OKZ001-002-042230-
Cimarron OK-Texas OK-
504 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND
NORTHEASTERN CIMARRON COUNTIES UNTIL 530 PM CDT...

At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Campo, or 18 miles north of Boise City, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3699 10199 3681 10202 3689 10252 3699 10251
TIME...MOT...LOC 2204Z 272DEG 17KT 3698 10243

LG
Special weather statement, May 4, 5:53 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Amarillo TX
553 PM CDT Sat May 4 2019

TXZ011-012-050000-
Potter TX-Oldham TX-
553 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
NORTHWESTERN POTTER COUNTIES UNTIL 700 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Channing, or 20 miles north of Vega, moving east
at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Boys Ranch and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10259 3563 10240 3562 10207 3535 10211
      3545 10262
TIME...MOT...LOC 2253Z 277DEG 15KT 3553 10252

Schneider
Special weather statement, May 4, 6:16 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
616 PM CDT Sat May 4 2019

TXZ001-002-042345-
Sherman TX-Dallam TX-
616 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN AND
NORTHEASTERN DALLAM COUNTIES UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Griggs, or 18 miles southeast of Boise City,
moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Stratford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3650 10246 3650 10197 3629 10205 3638 10247
TIME...MOT...LOC 2316Z 268DEG 18KT 3649 10237

LG
Special weather statement, May 4, 7:15 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Amarillo TX
715 PM CDT Sat May 4 2019

TXZ006-011-050045-
Hartley TX-Oldham TX-
715 PM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Adrian, or 19 miles southeast of Nara Visa, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Channing and Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3539 10304 3572 10263 3569 10227 3542 10227
      3519 10249 3518 10301 3523 10304
TIME...MOT...LOC 0014Z 305DEG 22KT 3540 10288

MJG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:15 PM CDTSpecial Weather StatementAMAOldham30 min
May 4, 7:39 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham66 min
May 4, 7:43 PM CDTTornado WarningAMADeaf Smith, Oldham24 min
May 4, 7:58 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Hutchinson, Moore, Ochiltree, Sherman92 min
May 4, 8:41 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall49 min
May 4, 9:25 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree, Roberts, Sherman48 min
May 4, 10:20 PM CDTSpecial Weather StatementAMARoberts55 min
May 4, 10:46 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts59 min
May 5, 3:53 PM CDTSpecial Weather StatementAMADallam37 min
May 5, 4:28 PM CDTSpecial Weather StatementAMAOldham32 min
May 5, 4:34 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Sherman86 min
May 5, 5:09 PM CDTSpecial Weather StatementAMADeaf Smith36 min
May 5, 5:12 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall93 min
May 5, 5:58 PM CDTSpecial Weather StatementAMASherman32 min
May 5, 6:07 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley, Randall53 min
May 5, 6:17 PM CDTSpecial Weather StatementAMASherman28 min
May 5, 6:24 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Moore, Ochiltree, Roberts, Sherman96 min
May 5, 6:26 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray38 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.